Alabama, 2015

Flash Flooding and Hail in Alabama, May 27, 2015

May 27, 2015 · NWS HUN · 6 events in 4 counties and zones

Thunderstorms produced isolated large hail and damaging winds during the afternoon and early evening hours. Very heavy rainfall resulted in flash flooding in the city of Russellville in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms produced isolated large hail and damaging winds during the afternoon and early evening hours. Very heavy rainfall resulted in flash flooding in the city of Russellville in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 1:33 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 27, 1:33 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT WED MAY 27 2015

.DISCUSSION...
THE 19Z IR/VISIBLE SATELLITE IMAGERY ANALYSIS INDICATED THAT AN
ELONGATED SHORT WAVE AT 500 MILLIBARS WAS MOVING SLOWLY EASTWARD OUT
OF THE OHIO THROUGH TENNESSEE VALLEYS AND FURTHER SOUTH INTO CENTRAL
MISSISSIPPI. SHOWERS AND STORMS WERE CONTINUING TO DEVELOP TO THE
SOUTHWEST OF THE FORECAST AREA AND UP INTO MIDDLE TENNESSEE IN THE
PVA REGIONS. EXPECT THAT BREAKS IN CLOUDS/INSTABILITY AND PWAT VALUE
INCREASES THIS AFTERNOON/EVENING WILL CONTINUE TO LEAD TO AT LEAST
CHANCE POPS FOR THE FORECAST AREA INTO THE EVENING HOURS. EXPECT THAT
THE ECMWF/NAM SOLUTION INVOLVING LESSENING THE AMOUNT OF PRECIP/LOW
LEVEL MOISTURE ACROSS THE FORECAST AREA AFTER 06Z SHOULD BE THE TREND
TO FOLLOW ALONG WITH INVOLVING TONIGHTS PRECIP CHANCES. WILL CONTINUE
WITH SLIGHT CHANCE POPS DURING TONIGHTS 06Z-12Z TIME FRAME.

THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE AVAILABLE ALONG WITH
PWAT VALUES SLIGHTLY ABOVE 1.3 INCHES BY THURSDAY AFTERNOON. AS TEMPS
WARM INTO THE MID 80S AND LIFTED INDICES LOWER TO -3 BY THE
AFTERNOON...WILL CONTINUE WITH A CHANCE POP FOR THE FORECAST AREA
INTO THURSDAY EVENING. THE LOW LEVEL SOUTHEASTERLY FLOW AND STILL
ABUNDANT MOISTURE SHOULD AGAIN RESULT IN A CHANCE POP FOR FRIDAY FOR
THE FORECAST AREA. BY 12Z SATURDAY...A COLD FRONT IS PROGGED BY THE
MODELS TO SLOWLY SHIFT SOUTHEAST THROUGH THE MIDWEST WITH CONTINUED
MAINLY AFTERNOON/EVENING STORMS POSSIBLE ACROSS OUR AREA.

WILL CONTINUE WITH CHANCE POPS FOR THE FORECAST AREA THROUGH SUNDAY
AS THE WEAKENING COLD FRONT IS PROGGED TO SLOWLY MAKE IT SOUTHWARD
THROUGH KENTUCKY AND INTO WEST TENNESSEE. HAVE UPPED PRECIP CHANCES
INTO THE LIKELY CATEGORY FOR SUNDAY DUE TO THE PROXIMITY OF THE COLD
FRONT TO THE FORECAST AREA...PWAT VALUES APPROACHING 1.5 INCHES AND
NEARLY A MODERATELY UNSTABLE AFTERNOON ATMOSPHERE. THE MODELS ARE IN
FAVORABLE AGREEMENT INVOLVING STALLING OUT THE COLD FRONT TO THE
NORTH OF THE FORECAST AREA BY BETWEEN SUNDAY AND INTO MONDAY. THE GFS
AND ECMWF MODELS ARE BOTH SIMILAR INVOLVING ALSO SLOWLY SHIFTING A
WEAK UPPER LOW AT 500 MILLIBARS SOUTHEAST INTO WEST TENNESSEE BY
TUESDAY. THE EFFECTS OF THIS UPPER SYSTEM ALONG WITH ABUNDANT LOW
LEVEL MOISTURE SHOULD CONTINUE TO RESULT IN HIGHER END CHANCE POPS
FOR THE FORECAST AREA INTO WEDNESDAY. HAVE FOLLOWED CLOSER TO THE
SLIGHTLY COOLER GFS TEMPS THROUGH THE EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1231 PM CDT WED MAY 27 2015/
FOR 18Z TAFS...
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE TENNESSEE VALLEY
TODAY AND WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. A LINE
OF STORMS HAS FORMED IN WESTERN MISSISSIPPI AND SHOULD ENTER THE AREA
BETWEEN 19-21Z THIS AFTERNOON. HOWEVER...A FEW STORMS COULD DEVELOP
AHEAD OF THE LINE AND AMENDMENTS WILL LIKELY BE NEEDED TO ACCOUNT
THIS. STRONG SURFACE WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW
GUSTS UP TO 60 MPH IN THE STRONGER STORMS. SMALL HAIL AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED NEAR ANY THUNDERSTORMS TODAY.

ACTIVITY IS EXPECTED TO TAPER OFF AFTER SUNSET AS WE LOSE PEAK
HEATING. A FEW SHOWERS WILL BE POSSIBLE AT BOTH TERMINALS THROUGH
03Z. PATCHY FOG/HAZE MAY DEVELOP AGAIN OVERNIGHT WITH MAINLY MVFR
CONDITIONS EXPECTED...HOWEVER...COULD SEE BRIEF PERIODS OF IFR CLOSER
TO SUNRISE THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY
AFTERNOON ACROSS THE TENNESSEE VALLEY.

STUMPF

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    66  85  66  87 /  30  40  20  40
SHOALS        65  85  67  86 /  30  40  20  40
VINEMONT      65  83  66  84 /  30  40  20  40
FAYETTEVILLE  65  83  66  84 /  30  40  20  40
ALBERTVILLE   65  83  66  84 /  30  40  20  40
FORT PAYNE    65  82  65  83 /  40  40  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 27, 11:40 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT WED MAY 27 2015

ALZ001>010-016-TNZ076-096-097-281200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1240 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE TENNESSEE VALLEY MAINLY
THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG TO MARGINALLY
SEVERE WITH WIND GUSTS UP TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE TYPICAL SUMMER PATTERN OF SCATTERED AFTERNOON AND EARLY
EVENING STORMS WILL DEVELOP THURSDAY THROUGH SATURDAY. A GRADUAL
INCREASE IN THUNDERSTORMS IS EXPECTED ON SUNDAY AND MONDAY...AS A
STRONGER STORM SYSTEM BEGINS TO IMPACT THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME. HOWEVER...TIMELY REPORTS THIS AFTERNOON
AND EVENING ARE APPRECIATED.

In the hours before

Special weather statement, May 27, 9:39 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1039 AM CDT WED MAY 27 2015

ALZ001>003-271630-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1039 AM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1130 AM CDT...

AT 1038 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BELMONT...OR NEAR TISHOMINGO STATE PARK...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...RED BAY...
CHEROKEE...BLOODY SPRINGS...COLBERT HEIGHTS...MALONE AND CROOKED OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3478 8811 3497 8786 3469 8754 3444 8815
      3447 8816
TIME...MOT...LOC 1538Z 236DEG 35KT 3455 8818

STUMPF
Special weather statement, May 27, 10:32 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1132 AM CDT WED MAY 27 2015

ALZ001-271715-
LAUDERDALE AL-
1132 AM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 1215 PM
CDT...

AT 1131 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...WHITEHEAD...CENTER STAR...KINGTOWN...ZIP CITY
AND GREEN HILL.

LAT...LON 3497 8798 3501 8786 3500 8741 3500 8738
      3489 8731 3482 8751 3483 8752 3482 8759
      3480 8762 3477 8771 3474 8774 3473 8781
      3474 8784 3478 8788
TIME...MOT...LOC 1631Z 239DEG 25KT 3482 8783

STUMPF
Special weather statement, May 27, 11:14 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT WED MAY 27 2015

ALZ001-271745-
LAUDERDALE AL-
1214 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 1245 PM CDT...

AT 1213 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEXINGTON...OR 17 MILES NORTHEAST OF FLORENCE...MOVING NORTHEAST AT
40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILLEN...LEXINGTON...ANDERSON...WHITEHEAD...CENTER STAR...ELGIN AND
KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3500 8721 3493 8721 3480 8743 3481 8747
      3494 8756 3501 8744
TIME...MOT...LOC 1713Z 248DEG 40KT 3490 8740

BCC
Special weather statement, May 27, 2:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT WED MAY 27 2015

ALZ004-272200-
LAWRENCE AL-
358 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 500
PM CDT...

AT 357 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...COURTLAND...NORTH COURTLAND...HILLSBORO...
HATTON...CHALYBEATE SPRINGS...WHEELER...NE SMITH AND CADDO.

LAT...LON 3476 8721 3472 8713 3470 8713 3469 8711
      3456 8710 3446 8739 3461 8747
TIME...MOT...LOC 2057Z 254DEG 8KT 3455 8740

73

The radar

The Northeast Alabama radar (KHTX), 117 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
May 27, 3:25 PM CST to 3:27 PM CST
Where
Lawrence County, 1.11 mi NNE of Masterson Mill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.544, -87.272

Golf ball sized hail was reported.

Hail, Morgan

When
May 27, 4:40 PM CST
Where
Morgan County, 4 mi SSW of Decatur
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.566, -87.007

Nickel sized hail was reported.

Flash Flood, Franklin

When
May 27, 5:45 PM CST to 8:00 PM CST
Where
Franklin County, 1.04 mi ENE of Reedtown to 1.42 mi SSE of Russellville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.505, -87.733

Flash flooding occurred near U.S. Highway 43 and Underwood road. High water between a foot and two feet entered the Dollar General store along U.S. Highway 43. There were several cars flooded along U.S. Highway 43, with Hal Kirby park flooded in the Russellville, Alabama area.

Thunderstorm Wind, Morgan

When
May 27, 5:45 PM CST to 5:46 PM CST
Where
Morgan County, 3 mi ESE of Somerville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.453, -86.751

A large tree and a few power lines were downed by thunderstorm winds.

Thunderstorm Wind, Morgan

When
May 27, 5:50 PM CST
Where
Morgan County, 5 mi NNW of Morgan City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.537, -86.604

A large tree and a few power lines were downed by thunderstorm winds.

Flash Flood, Colbert

When
May 27, 6:00 PM CST to 8:00 PM CST
Where
Colbert County, 5.73 mi SW of Littleville to 5.41 mi SW of Littleville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.511, -87.727

Flash flooding occurred with at least twelve inches of water flowing over Liggins Spring road, resulting in a Bridge and the road slightly damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577532, 577535, 577538, 577539, 577541, 577584.